Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


BELLY FAT???
Jul 19, 2006

Hi Doctor:

I have been on antivirals for almsot 7 years. For the past almost 3 I have been taking Kaletra+Epzicom and Viread. I workout a lot, don't do drugs, never drink and overall live a healthy lifestyle. I can not stop notcicing the fat around my lower abdomen and into my lower back (like a tire as they say) just keeps getting more depressing. My jeans don't fit my like they used to, my shirts show this huge belly when I wear them, I feel less able to lift up my own body weight when doing chin ups and when I touch the fat it feels hard. The fat juts oout of the sides of my lower back near my waist and wraps around my lower abdomen almost creating a pregnant appearence. I am losing patience because there is nothinbg to do. My weight goes up and up and up but obviously not from the Lean Muscles I am building but because of this tiring UGLY and awful side effect. Am I basically just left to deal with this without being able to do much of anything? I am undetectable and my T cells are 585. Thanks for your help.

Joey

Response from Dr. Henry

It has been difficult to pin down the role of certain HIV meds and increase abdominal fat since some studies have found somewhat similar increasesin abdominal fat in persons of the same age/gender but who are not HIV infected. Fat loss has been a more clearly defined hallmark of HIV treatment related fat changes. There does appear to be a subset of persons more susceptible to abdominal fat increases on protease inhibitors. It is unclear to me whether changing the Kaletra to an alternative protease inhibitor (or to a NNRTI such as nevirapine or efavirenz)would improve the fat problem (i.e to Reyataz or Lexiva) though some patients have noted some improvement. Similarly, it is uncertain to me whether changing your NRTI drugs would help. If other family members (parents or siblings) developed increased abdominal fat atroughly the same age then there may be a genetic components. Studies have noted more fat problems in persons as they age, live longer with HIV, and those with lower CD4 nadirs (all features that are not directly drug related). The benefit of various diabetic drugs or testosterone for decreasing abdominal fat is uncertain to questionable so hard to give a firm recommendation. Growth hormone or growth hormone releasing factor are being studied but have to be administered by injections with high cost. Diet and exercise help some patients but many don't clearly benefit from those interventions. Much still needs to be learned about fat metabolism so effective treatment options are unsatisfactory for many/most patients at present. KH



Previous
Truvada
Next
PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement